MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN XLPE DISHED ISRT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN XLPE DISHED ISRT SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453291
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Synovitis (2094); Osteolysis (2377); Inadequate Osseointegration (2646); Swelling/ Edema (4577)
Date of Event 02/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an initial left tka had been performed on (b)(6) 2012 due to severe post-traumatic arthritis, the patient experienced polyethylene wear of the articular insert, synovitis and osteolytic erosion under the medial tibial plateau.Plaintiff underwent a left revision surgery on (b)(6) 2018.During this procedure, only the patella component was retained.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but according to the clinical/medical findings the insert is worn.The clinical/medical investigation concluded that, based on the documentation provided, it was suspected that the metallic morse taper as well as the polyethylene wear were contributing factors to the intraop findings with ¿significant osteolytic erosion under the medial tibial plateau¿; however, it is noted that the primary porous construct was implanted without tibial baseplate fixation screws as described by the gii tks porous surgical technique which notes that appropriately sized screws are to be used in conjunction with the tibial baseplate and finned fixation peg.It is unknown to what extent the lack of fixation screws contributed to the mechanical instability with significant osteolysis, poly-wear, loosening, extensive synovitis and pain during the approximate 6 years in-vivo; however, the risk for micromotion and/or macromotion of the tibial construct would have been increased.The assessed patient impact was the noted mechanical loosening, osteolysis, accompanying symptoms, and intraoperative findings, as well as an anticipated transient rehabilitation phase.Further patient impact could not be determined as the current patient status is unknown.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.Besides, looseness of components has been identified as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components, this has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include friction or joint tightness.The contribution of the device to the reported event could be corroborated as the device is wear and a revision surgery was required.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h6 updated section b4 was corrected.
 
Event or Problem Description
Bilateral patient.It was reported that, after an initial left tka on (b)(6) 2012, due to degenerative joint disease, genu varum malalignment with mild flexion contracture of the left knee.Plaintiff experiences tibial loosening and polyethylene wear, synovitis and osteolytic erosion under the medial tibial plateau.Plaintiff underwent a left revision surgery on (b)(6) 2018.Patient status is unknown.

Brand Name
LGN XLPE DISHED ISRT SZ 7-8 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15122988
Report Number1020279-2022-03515
Device Sequence Number5614923
Product Code JWH
UDI-Device Identifier00885556255582
UDI-Public00885556255582
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2021
Device Model Number71453291
Device Catalogue Number71453291
Device Lot Number11GM09768
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2022
Supplement Date Received by Manufacturer07/11/2022
10/21/2022
Initial Report FDA Received Date07/28/2022
Supplement Report FDA Received Date09/15/2022
10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/19/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71420996 / LOT: 10GM00870; PN: 71423247 / LOT: 09CHA0008A; PN: 71926225 / LOT: 12AM17245
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age72 YR
Patient SexMale